Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS Topeka, KS

July 19, 2018Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2018, 3:34 PM CDT for Anderson County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 3:34 PM CDT (20:34 UTC)
Expired
Jul 19, 2018, 4:00 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:40 PM CDTHAIL 0.751 S Greeley, KS
Jul 19, 3:53 PM CDTTSTM WND DMG1 S Greeley, KSMEDIUM TO LARGE TREE LIMBS DOWN.
Jul 19, 4:06 PM CDTTSTM WND GST 902 E Garnett, KS(DUPLICATE REPORT: ESTIMATED PEAK GUSTS OF 85 TO 90 MPH).
Jul 19, 4:06 PM CDTTSTM WND GST 90Garnett Airport, KSESTIMATED PEAK GUSTS OF 85 TO 90 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 12:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS53 KTOP 192034
SVRTOP
KSC003-192100-
/O.NEW.KTOP.SV.W.0196.180719T2034Z-180719T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
334 PM CDT THU JUL 19 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Anderson County in east central Kansas...

* Until 400 PM CDT.

* At 333 PM CDT, a severe thunderstorm was located over Greeley,
  moving southeast at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Garnett and Greeley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9507 3816 9508 3826 9528 3839 9514
      3839 9506 3826 9506
TIME...MOT...LOC 2033Z 313DEG 27KT 3835 9514 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:29 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 19, 3:29 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
329 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 329 PM CDT Thu Jul 19 2018

Elevated instability in modest isentropic lift pattern has lead to
several clusters of strong to severe storms as a very warm and
moist lower troposphere warms diurnally supporting surface-based
convection in combination with 40-50kt effective shear. Very high
storm bases allowing extremely strong winds to develop in
downdraft CAPE values around 1500 J/kg. New updrafts continue to
form in northwest Kansas where the elevated upglide persist. Will
likely need to keep at least some precip chances through the night
though severe weather concerns should slowly diminish after
sunset as the boundary layer stabilizes. The very warm and humid
air ahead of a weak front is producing heat indices well into
Advisory range but again these will diminish this evening.

Weak synoptic cold front should be to the south Friday but there
are many indications of additional areas of isentropic upglide
coinciding with mid-level moisture for potential for more elevated
thunderstorms, though concern for significant storms is much more
limited in much weaker instability and northeast surface winds.
Have kept a slight chance for the whole area at this point with
little indication of any specifics on timing and location. Temps
do look a bit cooler behind the boundary so heat headlines should
not be needed.

.LONG TERM...(Friday night through Thursday)
Issued at 329 PM CDT Thu Jul 19 2018

Extended periods continue to look much more benign with upper
ridging building northeast into the central Plains and modest
surface ridge axis in place. Again better thunderstorm potential
looks to hold off until at least the mid week periods with
temperatures generally near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 19 2018

Focus is on convection this afternoon. The convective allowing
models have not been very good recently, but feel like TS are
likely to impact the terminals given large amounts of instability.
Have a tempo group in for the most likely window and will amend
as the TS timing becomes more apparent.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ026-039-040-
054>056-058-059.

&&

SHORT TERM...65
LONG TERM...65
AVIATION...Wolters
Hazardous weather outlook, Jul 19, 10:56 AM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1056 AM CDT Thu Jul 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-201600-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1056 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast to develop over north central
Kansas and move east early this afternoon, generally along and
south of the interstate 70 corridor. These storms could be
capable of producing damaging winds of 60 to 70 mph, as well as
some large hail possibly up to the size of golfballs.

Heat index values are expected to reach 100 to 105 degrees
This afternoon afternoon across east central Kansas. A Heat
Advisory is in effect for this area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed by 2 PM across north central Kansas and
continuing through the afternoon over east central and parts or
northeast Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Jul 19, 2:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     4 E MANHATTAN           39.19N 96.50W
07/19/2018                   POTTAWATOMIE       KS   PUBLIC

            8" TREE LIMB DOWN.

&&

BUNKER/COHEN
Local storm report, Jul 19, 2:42 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND GST     1 E MANHATTAN           39.18N 96.56W
07/19/2018  E60 MPH          RILEY              KS   EMERGENCY MNGR

&&

ACH
Local storm report, Jul 19, 2:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     1 NNE LOUISVILLE        39.26N 96.31W
07/19/2018  E70 MPH          POTTAWATOMIE       KS   EMERGENCY MNGR

            60 TO 70 MPH WIND GUSTS.

&&

ACH
Local storm report, Jul 19, 2:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND GST     MANHATTAN AIRPORT       39.16N 96.67W
07/19/2018  M61 MPH          RILEY              KS   ASOS

&&

ACH
Local storm report, Jul 19, 3:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     FORBES FIELD            38.96N 95.67W
07/19/2018  M74 MPH          SHAWNEE            KS   ASOS

&&

ACH
Local storm report, Jul 19, 3:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     4 W TOPEKA              39.05N 95.75W
07/19/2018  M82 MPH          SHAWNEE            KS   TRAINED SPOTTER

&&

ACH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:48 AM CDTSpecial Weather StatementTOPMarshall27 min
Jul 19, 3:59 AM CDTSpecial Weather StatementTOPWashington31 min
Jul 19, 4:03 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington42 min
Jul 19, 4:48 AM CDTSpecial Weather StatementTOPPottawatomie27 min
Jul 19, 12:15 PM CDTSevere Thunderstorm WarningTOPOttawa60 min
Jul 19, 12:16 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa59 min
Jul 19, 12:48 PM CDTSevere Thunderstorm WarningTOPOttawa57 min
Jul 19, 12:49 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
Jul 19, 12:54 PM CDTSevere Thunderstorm WarningTOPCloud21 min
Jul 19, 1:09 PM CDTSevere Thunderstorm WarningTOPCloud53 min
Jul 19, 1:14 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Jul 19, 1:18 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson57 min
Jul 19, 1:28 PM CDTSevere Thunderstorm WarningTOPClay47 min
Jul 19, 1:47 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley58 min
Jul 19, 2:14 PM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more61 min
Jul 19, 2:26 PM CDTSpecial Weather StatementTOPLyon, Morris64 min
Jul 19, 2:39 PM CDTSevere Thunderstorm WarningTOPJackson, Lyon, Osage, Pottawatomie, Shawnee, Wabaunsee66 min
Jul 19, 2:52 PM CDTSevere Thunderstorm WarningTOPFranklin53 min
Jul 19, 3:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Shawnee58 min
Jul 19, 3:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage25 min
Jul 19, 3:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage66 min
Jul 19, 3:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin57 min
Jul 19, 3:58 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.